Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 7, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Jan 2, 2023, 6:31 PM CST for 4 counties in Oklahoma. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 2, 2023, 6:31 PM CST (00:31 UTC)
- Expired
- Jan 2, 2023, 7:15 PM CST
- In force
- 44 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, OK, Cherokee County, OK, Delaware County, OK, Muskogee County, OK
The radar
The Tulsa radar (KINX), 61 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 2, 6:39 PM CST | HAIL 1 | 7 Sse Hulbert, OK | REPORT FROM AMATEUR RADIO OF TREES DOWN AND HAIL RANGING FROM PEAS TO QUARTER SIZE 1 MILE NORTH OF WOODALL SCHOOL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 2, 3:34 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
726
WUUS54 KTSA 030031
SVRTSA
OKC001-021-041-101-030115-
/O.NEW.KTSA.SV.W.0007.230103T0031Z-230103T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
631 PM CST Mon Jan 2 2023
The National Weather Service in Tulsa has issued a
* Severe Thunderstorm Warning for...
South central Delaware County in northeastern Oklahoma...
Northwestern Adair County in northeastern Oklahoma...
Central Cherokee County in east central Oklahoma...
Northeastern Muskogee County in east central Oklahoma...
* Until 715 PM CST.
* At 630 PM CST, a severe thunderstorm was located 4 miles north of
Pumpkin Center, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations in or near the path include...
Tahlequah... Kansas...
Hulbert... Oaks...
Eldon... Leach...
Proctor... Scraper...
Twin Oaks... Pumpkin Center...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CST for northeastern
and east central Oklahoma.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3566 9510 3577 9525 3627 9489 3608 9460
TIME...MOT...LOC 0030Z 216DEG 42KT 3578 9511
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$2 follow-up statements
591
WWUS54 KTSA 030046
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
646 PM CST Mon Jan 2 2023
OKC101-030055-
/O.CAN.KTSA.SV.W.0007.000000T0000Z-230103T0115Z/
Muskogee OK-
646 PM CST Mon Jan 2 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MUSKOGEE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CST for northeastern
and east central Oklahoma.
LAT...LON 3572 9503 3586 9512 3627 9489 3608 9460
TIME...MOT...LOC 0045Z 226DEG 39KT 3582 9501
$$
OKC001-021-041-030115-
/O.CON.KTSA.SV.W.0007.000000T0000Z-230103T0115Z/
Delaware OK-Adair OK-Cherokee OK-
646 PM CST Mon Jan 2 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CST
FOR SOUTH CENTRAL DELAWARE...NORTHWESTERN ADAIR AND EASTERN CHEROKEE
COUNTIES...
At 645 PM CST, a severe thunderstorm was located 6 miles south of
Tahlequah, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations in or near the path include...
Tahlequah... Kansas...
Oaks... Eldon...
Leach... Proctor...
Scraper... Twin Oaks...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CST for northeastern
and east central Oklahoma.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3572 9503 3586 9512 3627 9489 3608 9460
TIME...MOT...LOC 0045Z 226DEG 39KT 3582 9501
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$844
WWUS54 KTSA 030112
SVSTSA
Severe Weather Statement
National Weather Service Tulsa OK
712 PM CST Mon Jan 2 2023
OKC001-021-041-030122-
/O.EXP.KTSA.SV.W.0007.000000T0000Z-230103T0115Z/
Delaware OK-Adair OK-Cherokee OK-
712 PM CST Mon Jan 2 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DELAWARE...
NORTHWESTERN ADAIR AND EASTERN CHEROKEE COUNTIES WILL EXPIRE AT 715
PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Tornado Watch remains in effect until 1000 PM CST for northeastern
and east central Oklahoma.
LAT...LON 3572 9503 3586 9512 3627 9489 3608 9460
TIME...MOT...LOC 0112Z 216DEG 42KT 3607 9478
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 5:22 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, Jan 2, 5:22 PM CST, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 522 PM CST Mon Jan 2 2023 ...New AVIATION... .SHORT TERM... (Through tonight ) Issued at 229 PM CST Mon Jan 2 2023 Showers and thunderstorms, some severe, will be ending from west to east later this evening into the early overnight hours. While some hail may be possible initially, damaging winds and a few tornadoes will be the main severe weather threats, with the greatest chance for a strong tornado or two from southeast Oklahoma into western Arkansas this evening. A Pacific cold front will sweep across the area overnight, but low temperatures will still be well above the seasonal averages. && .LONG TERM... (Tomorrow through Monday) Issued at 229 PM CST Mon Jan 2 2023 Mainly quiet weather is expected for the rest of the forecast period. Temperatures will fall back closer to normal by Wednesday and Thursday before warming again Friday. An upper level disturbance will bring a chance for a few showers Friday night and Saturday, and will also help push a cold front through the area. Near normal temperatures will follow this front over the weekend, with a warming trend beginning again by early next week. && .AVIATION... (00Z TAFS) Issued at 519 PM CST Mon Jan 2 2023 Main concern for flight operations in the near term will be strong to severe thunderstorms currently developing over eastern OK, which will build into western AR over the next few hours. In general most locations will see periods of MVFR ceilings to start, with IFR conditions likely and gusty sfc winds 30-40 knots possible with any direct impact of t-storms. LLWS will be common across the area overnight as a low level jet strengthens. Storms will shift east of OK sites by about 04z, and east of AR sties by around 06z with VFR conditions prevailing, however low ceilings may develop back into KBVO tonight. && .PRELIMINARY POINT TEMPS/POPS... TUL 46 57 32 51 / 70 0 0 0 FSM 52 65 37 54 / 100 0 0 0 MLC 48 62 34 53 / 70 0 0 0 BVO 43 55 29 50 / 70 0 0 0 FYV 49 60 31 48 / 90 0 0 0 BYV 50 61 33 48 / 90 0 0 0 MKO 48 60 33 51 / 80 0 0 0 MIO 48 55 31 47 / 100 0 0 0 F10 46 60 32 52 / 60 0 0 0 HHW 49 65 37 55 / 70 10 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...05 LONG TERM....05 AVIATION...14
Hazardous weather outlook, Jan 2, 5:16 PM CST, 1 hour 15 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 516 PM CST Mon Jan 2 2023 ARZ001-002-010-011-019-020-029-OKZ049-053>076-031100- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 516 PM CST Mon Jan 2 2023 ...SEVERE STORMS LIKELY THIS EVENING... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. TORNADO. RISK...Elevated. AREA...Mainly Southeast Oklahoma and West Central Arkansas. ONSET...Ongoing. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Ongoing. FLASH FLOOD. RISK...Limited. AREA...Southeast Oklahoma and Western Arkansas. ONSET...Ongoing. HEAVY RAIN. RISK...Limited. AREA...Southeast Oklahoma and Western Arkansas. ONSET...Ongoing. DISCUSSION... Strong to severe thunderstorms will continue to increase in coverage and intensity early this evening, especially to the east of Highway 75. All severe hazards will be possible through early evening, with the hail threat diminishing after that time. Damaging winds and a few tornadoes will then become the dominant severe weather threats, with a strong tornado or two possible, especially across southeast Oklahoma into western Arkansas. Locally heavy rainfall may result in localized flooding issues. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. TUESDAY through SUNDAY...No Hazards. EXTENDED DISCUSSION... Quieter weather will set in for the rest of the week with temperatures falling back closer to the seasonal averages. weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Jan 2, 5:56 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
556 PM CST Mon Jan 2 2023
OKZ062-063-067-068-030030-
Cherokee OK-Delaware OK-Mayes OK-Wagoner OK-
556 PM CST Mon Jan 2 2023
...A strong thunderstorm will impact portions of southwestern
Delaware, southeastern Mayes, northeastern Wagoner and northwestern
Cherokee Counties through 630 PM CST...
At 556 PM CST, Doppler radar indicated a strong thunderstorm 7 miles
northeast of Wagoner, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Chouteau... Locust Grove...
Salina... Hoot Owl...
Leach... Peggs...
Rose... Sportsmen Acres Community...
Mazie... Murphy...
Snowdale State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for northeastern
and east central Oklahoma.
&&
LAT...LON 3592 9525 3602 9543 3641 9521 3625 9485
TIME...MOT...LOC 2356Z 211DEG 45KT 3604 9530
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPHLocal storm report, Jan 2, 6:02 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
602 PM CST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 4 SSW ONAPA 35.36N 95.58W
01/02/2023 E1.00 INCH MCINTOSH OK PUBLIC
&&
JDSSpecial weather statement, Jan 2, 6:03 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Tulsa OK
603 PM CST Mon Jan 2 2023
OKZ049-053-030045-
Choctaw OK-Pushmataha OK-
603 PM CST Mon Jan 2 2023
...A strong thunderstorm will impact portions of southeastern
Pushmataha and Choctaw Counties through 645 PM CST...
At 603 PM CST, Doppler radar indicated a strong thunderstorm 7 miles
southwest of Goodland, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Hugo... Antlers...
Sawyer... Rattan...
Soper... Kent...
Snow... Goodland...
Messer... Hugo Lake State Park...
Oleta... Cloudy...
Grant... Ord...
Corinne... Fallon...
Sobol... Apple...
Speer... Dela...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1000 PM CST for southeastern
Oklahoma.
&&
LAT...LON 3387 9581 3392 9591 3445 9542 3431 9505
3425 9505 3424 9515 3415 9516 3388 9548
3387 9550 3389 9551 3388 9554 3393 9556
3394 9560 3391 9564 3391 9567 3388 9570
3390 9575 3387 9578
TIME...MOT...LOC 0003Z 219DEG 49KT 3389 9564
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
69Local storm report, Jan 2, 6:12 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
612 PM CST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 5 E RENTIESVILLE 35.51N 95.40W
01/02/2023 E0.88 INCH MCINTOSH OK EMERGENCY MNGR
&&
JDSSpecial weather statement, Jan 2, 6:24 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
624 PM CST Mon Jan 2 2023
OKZ062-067-068-070-030100-
Muskogee OK-Cherokee OK-Mayes OK-Wagoner OK-
624 PM CST Mon Jan 2 2023
...A strong thunderstorm will impact portions of southeastern Mayes,
southeastern Wagoner, northern Cherokee and north central Muskogee
Counties through 700 PM CST...
At 624 PM CST, Doppler radar indicated a strong thunderstorm near
Muskogee, moving northeast at 65 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Muskogee... Fort Gibson...
Okay... Hulbert...
Peggs... Sequoyah State Park...
Lost City...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 PM CST for northeastern
and east central Oklahoma.
&&
LAT...LON 3566 9534 3574 9546 3621 9513 3608 9484
TIME...MOT...LOC 0024Z 216DEG 54KT 3578 9532
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHLocal storm report, Jan 2, 6:31 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
631 PM CST MON JAN 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 8 W WARNER 35.50N 95.45W
01/02/2023 E1.50 INCH MCINTOSH OK PUBLIC
SOCIAL MEDIA REPORT OF HALF DOLLAR TO PING
PONG BALL WEST OF WARNER.
&&
JDSThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 6:01 PM CST | Severe Thunderstorm Warning | TSA | Cherokee, McIntosh, Muskogee, Sequoyah | 44 min |
| Jan 2, 6:03 PM CST | Special Weather Statement | TSA | Choctaw, Pushmataha | 42 min |
| Jan 2, 6:09 PM CST | Severe Thunderstorm Warning | TSA | Craig, Delaware, Ottawa | 36 min |
| Jan 2, 6:24 PM CST | Special Weather Statement | TSA | Cherokee | 36 min |
| Jan 2, 6:30 PM CST | Severe Thunderstorm Warning | TSA | Haskell, McIntosh, Muskogee, Pittsburg | 45 min |
| Jan 2, 6:34 PM CST | Special Weather Statement | TSA | Nowata, Washington | 26 min |
| Jan 2, 6:45 PM CST | Tornado Warning | TSA | Haskell, Muskogee, Pittsburg | 45 min |
| Jan 2, 6:47 PM CST | Special Weather Statement | TSA | Ottawa | 13 min |
| Jan 2, 6:54 PM CST | Special Weather Statement | TSA | Delaware | 36 min |
| Jan 2, 7:11 PM CST | Special Weather Statement | TSA | Adair | 34 min |
| Jan 2, 7:18 PM CST | Tornado Warning | TSA | Haskell, Muskogee, Sequoyah | 42 min |
| Jan 2, 7:38 PM CST | Special Weather Statement | TSA | Wagoner | 52 min |
| Jan 2, 7:46 PM CST | Severe Thunderstorm Warning | TSA | Adair | 44 min |
| Jan 2, 7:59 PM CST | Severe Thunderstorm Warning | TSA | Sequoyah | 17 min |
| Jan 2, 11:56 PM CST | Special Weather Statement | TSA | Choctaw | 34 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.